Hail, Rutherford
- When
- August 3, 5:20 PM CST
- Where
- Rutherford County, Lascassas
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.930, -86.320
A weak cold front moving southward through Middle Tennessee spawned numerous large severe thunderstorms that produced several reports of large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A weak cold front moving southward through Middle Tennessee spawned numerous large severe thunderstorms that produced several reports of large hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 3, 2:24 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 324 PM CDT WED AUG 3 2011 .DISCUSSION...THE PRESSURE COOKER LID HAS REMAINED INTACT SO FAR THIS AFTERNOON...SENDING TEMPS OVER 100 FOR THE WEST HALF OF THE MID STATE. JUICY DEW POINTS HAVE PUSHED HEAT INDEX VALUES OVER 110 IN SOME AREAS. SKIES HAVE REMAINED TOTALLY SUNNY...EXCEPT FOR SOME CONVECTIVE DEBRIS CLOUDS OVER OUR NORTHEAST COUNTIES. THE HEAT IS THE BIG STORY...AND AN EXCESSIVE HEAT WARNING WILL REMAIN IN PLACE OVER OUR WESTERN COUNTIES UNTIL 7 PM. ALSO AT 7 PM...WE WILL SCALE BACK THE REMAINING HEAT ADVISORY TO LINE UP WITH AREAS EXPECTED TO REACH DANGER LEVEL TOMORROW (105 HEAT INDEX) AND TO BETTER ALIGN WITH NEIGHBORING OFFICES. THE NEXT CONCERN WILL BE THUNDERSTORM POTENTIAL. A SURFACE BOUNDARY WILL MOVE ACROSS THE MID STATE THIS EVENING. IT WOULD SEEM REASONABLE THAT A FRONT ENCOUNTERING SUCH A HOT AND HUMID AIR MASS WOULD RESULT IN AT LEAST SOME THUNDERSTORMS...AND ALL THE SHORT RANGE MODELS WE HAVE VIEWED SHOW RAPID THUNDERSTORMS DEVELOPMENT OVER THE NEXT FEW HOURS. SO FAR...NOT MUCH HAS DEVELOPED. BUT WE WILL MAINTAIN OUR 40-50 PERCENT RAIN CHANCES WITH EXPECTATIONS THAT THE CAP WILL INDEED BE BROKEN. SOME OF THE EXPECTED THUNDERSTORMS COULD BE BRIEFLY SEVERE WITH DAMAGING DOWNBURST WINDS POSSIBLE. OTHERWISE...HEAVY DOWNPOURS AND LIGHTNING WILL BE THE MAIN IMPACTS. WE EXPECT SCT THUNDERSTORMS OVER THE NORTH FROM 5 PM TO 9 PM...AND OVER THE SOUTH FROM 7 PM TO 11 PM. ON THURSDAY...THE HEAT WILL BACK OFF AS THE FRONT SLIDES TO OUR SOUTH. A HEAT ADVISORY (MEANING HX VALUES FROM 105-110) WILL COVER GENERALLY OUR SOUTHERN AND FAR WESTERN COUNTIES. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY OVER THE SOUTHWEST. THE PATTERN THROUGH THE REST OF THE FORECAST PERIOD WILL NOT BE AS HOT...BUT IT WILL BE WARM AND HUMID...AND MUCH MORE UNSETTLED. THE RIDGE WILL PULL WEST...ALLOWING A NORTHWEST UPPER FLOW TO DEVELOP OVER THE TN VALLEY. THIS WILL BRING PERIODIC WEATHER SYSTEMS...INCLUDING SOME MCS/S OUR WAY. IT IS IMPOSSIBLE TO PIN DOWN EXACT TIMING OF CONVECTION THAT FAR IN THE FUTURE...SO WE WILL SPREAD GENERALLY LOW POPS THROUGHOUT THE EXTENDED FORECAST. SOME PERIODS WILL PROBABLY HAVE NOTHING AND OTHERS WILL HAVE LARGE CLUSTERS OF STORMS...WE WILL JUST HAVE TO TAKE IT ONE DAY AT A TIME. 13 .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 77 95 74 95 / 50 20 10 40 CLARKSVILLE 73 94 72 94 / 50 20 10 40 CROSSVILLE 73 90 67 89 / 50 10 10 30 COLUMBIA 76 96 74 96 / 50 30 20 40 LAWRENCEBURG 75 97 73 95 / 50 30 20 40 WAVERLY 74 96 72 95 / 50 30 20 40 && .OHX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-026>033- 059-062>065-078>080. HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ060-061-075-077-095. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005- 006-022>025-056>058-093-094. HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR TNZ022-024-056>058-093-094. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 543 AM CDT WED AUG 3 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-041030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 543 AM CDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... HEAT ADVISORY IS IN EFFECT FOR LOCATIONS WEST OF THE CUMBERLAND PLATEAU THIS AFTERNOON AND TONIGHT. HOT TEMPERATURES AND HUMIDITY WILL DRIVE AFTERNOON HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WIND IS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... HEAT ADVISORY IS ALSO IN EFFECT FOR LOCATIONS WEST OF THE CUMBERLAND PLATEAU THURSDAY. TEMPERATURES AND HUMIDITY WILL PUSH AFTERNOON HEAT INDICES TO AROUND 105 DEGREES. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
The Nashville radar (KOHX), 41 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
17 thunderstorm wind, 5 hail. Local standard time, as filed.
Trees were blown down on New Hope Road northwest of Celina.
A tree was blown down on Parchcorn Hollow Road.
Dime size hail was reported near Eagleville.
Two trees were blown down on Coop Road.
A tree was blown down on Highway 70 around 5 miles west of Monterey.
Dime size hail was reported in Beech Grove.
NWS storm survey found straight line wind damage along Coal Bank Road near the Derossett community. Several large trees were snapped or uprooted and numerous large limbs were broken off. Winds were estimated between 70 and 80 mph.
Trees and power lines were blown down in Unionville.
A tree was blown down onto power lines near Chapel Hill.
A one mile wide microburst struck the northern side of Shelbyville. A gym on North Main Street lost part of its roof and facade, while a nearby lumber company also lost its roof. A home on Edmond Road suffered minor roof damage. Numerous trees were blown down along Green Lane, North Main Street, Wood Street, Collier Road, Edmond Road, Glenoaks Road, and at H.V. Griffin Park. Winds were estimated from 65 to 75 mph. One tree was blown down onto a moving vehicle on Green Lane, causing minor injuries to the driver. A few power lines and business signs were also knocked down.
Emergency Manager reported numerous trees and power lines blown down and roof damage to buildings along Swan Avenue near Park Street in Hohenwald.
Trees were blown down on Moss Branch Road.
Trees and power lines were blown down on Highway 31A between Henry Horton State Park and Lewisburg.
Trees were blown down on Highway 64 just west of Lawrenceburg, with one tree falling on a vehicle and trapping the driver inside.
Trees were blown down on Powell Chapel Road at Highway 31A.
Approximately 100 trees were blown down across Giles County.
Trees were blown down on several roads including Shannon Road and 2nd Creek Road.
Several trees were blown down in the Bon Air community.
Wayne County 911 Center reported trees and power lines blown down around Clifton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341961, 341962, 341963, 341964, 341965, 341967, 341968, 341969, 341970, 341971, 341972, 341973, 341974, 341975, 341976, 341977, 341978, 341979, 341980, 341981, 341982, 341983.